Alert archive / New York / Tornado Warnings in 1996
Tornado Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Apr 20, 1996, 8:34 PM EDT for Cortland County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 8:34 PM EDT (00:34 UTC)
- Expired
- Apr 20, 1996, 9:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Cortland County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:10 PM EDT | Thunderstorm Wind | Taylor, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALB), launched 00:00Z, 0.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 210034 TORBGM NYC023-210115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 834 PM EDT SAT APR 20 1996 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN CENTRAL NEW YORK ...EASTERN CORTLAND COUNTY A THUNDERSTORM WITH A POSSIBLE TORNADO WILL BE IN EASTERN CORTLAND COUNTY. THE THUNDERSTORM WILL BE NEAR CINCINNATUS BY 900 PM. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ATBANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Apr 20, 8:07 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 20, 8:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 808 PM EDT SAT APR 20 1996 WILL KEEP THIS SHORT AND OUT EARLY AS RADAR HAS BECOME A BIT ACTIVE THIS EVENING. LINE OF WEAK CONVECTION DEVELOPED OVER ELM AND LINE DEVELOPED NE TOWARD CORTLAND NY. THIS LINE APPEARS TO BE MOVING SLOWLY EAST. WILL CONTINUE TO WATCH PROGRESSION OF THE PCPN AS IT MOVES TOWARD OTSEGO COUNTY. ALB...ANY QUESTIONS FEEL FREE TO CALL ABOUT SITUATION IN THAT COUNTY. LATEST SFC ANALYSIS SHOWS CDFNT WAS PUSHING THRU CENTRAL OH THIS EVENING BUT MOST OF THE CONVECTION WAS CONFINED TO LAKE ONTARIO. MSTR WAS CONVERGING ON THE W HALF OF NY AND PA RIGHT WHERE STORMS OVR THE SOUTHERN TIER DEVELOPED. AS SUN BEGINS TO DROP OVR THE HORIZON...CONVECTION SHOULD BEGIN TO DIE. AS FOR TEMPS WILL LEAVE THEM ALONE AS THEY STILL LOOK GOOD. WILL REMOVE WORDING OF RW/TRW THIS EVENING AS ACTIVITY WILL HOPEFULLY BE GONE BY ISSUANCE TIME. IF ANYTHING CHANGES I WILL SEND A QUICK UPDATE. .BGM...NONE. LOMBARDY
In the hours before
Special weather statement, Apr 20, 2:39 PM EDT, 5 hours 55 minutes before
NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-210400- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT SAT APR 20 1996 ...THUNDERSTORMS WILL BE SCATTERED ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA EARLY TONIGHT... A COLD FRONT OVER THE MIDWEST LATE THIS AFTERNOON IS EXPECTED TO CROSS THE AREA AROUND MIDNIGHT. WARM AND HUMID AIR WILL HELP SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY TONIGHT...AS THE FRONT APPROACHES. SOME OF THE THUNDERSTORMS EARLY TONIGHT COULD PRODUCE WIND GUSTS TO 45 MPH AND HAIL...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE MOST LIKELY PLACES FOR STRONG THUNDERSTORMS TO OCCUR WILL BE AREAS WEST OF INTERSTATE 81...PARTICULARLY ACROSS BRADFORD COUNTY PENNSYLVANIA...AND THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGIONS OF NEW YORK. IF YOU HAVE OUTDOOR PLANS EARLY TONIGHT...IT WOULD BE A GOOD IDEA TO MAKE PERIODIC CHECKS OF THE WEATHER. MAKE SURE YOU CAN GET TO A SAFE PLACE QUICKLY IF THUNDERSTORMS APPROACH. BOATERS ON THE FINGER LAKES SHOULD HEAD TO SAFE HARBOR AT THE FIRST SIGN OF THREATENING WEATHER. SHORT TERM FORECASTS FROM THE NATIONAL WEATHER SERVICE WILL DETAIL THE LOCATION AND MOVEMENT OF THUNDERSTORMS ACROSS THE AREA TONIGHT. ONCE AGAIN...THUNDERSTORMS EARLY TONIGHT MAY PRODUCE GUSTY WINDS AND HAIL...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT LIGHTNING. DELLICARPINI
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 46 min |
| Apr 20, 8:41 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 49 min |
| Apr 20, 9:02 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 28 min |
Nearby
Tornado Warnings in New York, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.